BACKGROUND: Anaphylactic or atypical reactions, characterized by flushing, hypotension, dyspnea, and bradycardia, have been reported in patients undergoing hemodialysis, low-density lipoprotein apheresis, IgG affinity column apheresis, therapeutic plasma exchange, and desensitization immunotherapy while receiving angiotensin-converting enzyme (ACE) inhibitor therapy. STUDY DESIGN AND METHODS: Records were reviewed of 299 consecutive patients undergoing therapeutic plasma exchange with colloid replacement at the University of North Carolina Hospitals from September 1981 through December 1993. Charts were selected for further analysis if atypical reactions (flushing or hypotension defined as a mean decrease in blood pressure of 20 torr or greater) occurred during apheresis or if there was concurrent administration of an ACE inhibitor. RESULTS: Fourteen (4.7%) of 299 patients were receiving ACE inhibitor therapy at the time of apheresis; all 14 experienced an atypical reaction. In contrast, 20 (7%) of 285 patients not receiving ACE inhibitors developed atypical reactions (p < 0.001). The 14 ACE inhibitor patients accounted for 41 percent (14/34) of all patients having atypical reactions during apheresis. CONCLUSION: Patients receiving ACE inhibitor therapy who are undergoing therapeutic plasma exchange with albumin replacement solutions are at high risk (100%) for atypical reactions. It is recommended that ACE inhibitors be withheld for at least 24 hours before that procedure.